Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Phoenix, AZ

July 17, 2017Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 17, 2017, 10:37 PM MST for Gila County, Arizona. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 10:37 PM MST (05:37 UTC)
Expired
Jul 17, 2017, 11:00 PM MST
In force
23 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 82 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 11:00 PM MSTTSTM WND DMG1 Se Globe, AZTREES KNOCKED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WUUS55 KPSR 180537
SVRPSR
AZC007-180600-
/O.NEW.KPSR.SV.W.0029.170718T0537Z-170718T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
1037 PM MST MON JUL 17 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...

* Until 1100 PM MST

* At 1036 PM MST, a severe thunderstorm was located over Globe,
  moving west at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Globe, Miami, Central Heights-Midland City, Claypool and
  Inspiration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3349 11071 3332 11066 3319 11089 3344 11100
TIME...MOT...LOC 0536Z 075DEG 14KT 3337 11077 

HAIL...<.75IN
WIND...60MPH
 
$$

Hirsch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:44 PM MST, 53 minutes earlier.

Area forecast discussion, Jul 17, 9:44 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
944 PM MST Mon Jul 17 2017

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Temperatures will moderate during the early parts of this week as
moisture and thunderstorm activity increases across the region.
Areas of blowing dust and gusty winds will likely accompany any
thunderstorms during the afternoon and evening hours. Increasing
moisture levels will also lead to greater storm coverage as well as
elevating the threat for flooding rains the next several days.

&&

.DISCUSSION...
A well-defined MCV has taken an eastward turn across southwest
Arizona, and is approaching the Yuma area. Convection that was
developing ahead/west of this feature has generally weakened, but
new development remains possible as the atmosphere is very moist
/PW over 2 inches per SPC mesoanalysis page/. More explosive
thunderstorm development is occurring across southeast Arizona and
over the White Mountains this afternoon. Cumulus development
farther east across southern Gila County, near Globe, has
struggled as capping is more evident in visible satellite imagery.
However, expect thunderstorms to gradually shift eastward, as
deep-layer easterly flow remains situated across Arizona. It is
more uncertain if storms will survive in tact into the lower
deserts later this evening, as the morning sounding from Phoenix
reflected a less unstable air mass.

Heavy rainfall will remain the primary threat with any storm
given the very moist air mass, and the Flash Flood Watch remains
in effect until 10 PM tonight. There is a possibility this may
need to be extended, or a new one issued for tomorrow, as the
environment will remain favorable for heavy rainfall, but
uncertainty in thunderstorm coverage tomorrow remains high.

Otherwise, the large-scale pattern will remain fairly stagnant,
with the midlevel anticyclone centered near the Southern Plains,
and a weak upper low over northwest Mexico. This will maintain
moisture across the Southwest, with the potential for at least
moderate thunderstorm activity most days through the end of the
week. Temperatures will remain near or even slightly below normal.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Cooling cloud tops across the mountains of Gila County portend an
increase in thunderstorm activity over the next few hours, with
impacts generally confined to the areas east of KPHX and KIWA.
Although a thunderstorm is not likely at the terminals, the
activity will help to reinforce the easterly flow during the early
morning hours.

For Tuesday afternoon, an increase in thunderstorm activity is
anticipated across the Phoenix area. An outflow boundary from the
southeast or northeast is likely during the early evening, which
will trigger scattered convection along with the possibility of
blowing dust.

Southeast California/Southwest Arizona including KIPL and KBLH:

Thunderstorm activity will generally remain east of both KIPL and
KBLH. Otherwise, a southerly component to the flow will prevail at
both sites.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:

Monsoon moisture will decrease somewhat from their high levels over
the weekend. Thunderstorm activity will mainly be confined to areas
of south central Arizona, generally from Phoenix north through
southeast. Minimum relative humidity will range from 20 percent in
southeast California/southwest Arizona to near 40 percent in
southern Gila County. Afternoon southwest winds 10 to 15 mph. Fair
overnight recovery.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 10 PM MST this evening for AZZ534-
     537>563.

CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Rogers
AVIATION...Hirsch
FIRE WEATHER...CB

In the hours before

Special weather statement, Jul 17, 8:20 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
820 PM MST MON JUL 17 2017

AZZ533-180400-
Central La Paz AZ-
820 PM MST MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL
900 PM MST...

At 820 PM MST, Doppler radar was tracking a strong thunderstorm over
Bouse, or 20 miles southeast of Parker, moving south at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Bouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3406 11410 3412 11396 3404 11387 3370 11393
      3376 11423
TIME...MOT...LOC 0320Z 019DEG 19KT 3396 11399

Hernandez
Special weather statement, Jul 17, 9:00 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
900 PM MST MON JUL 17 2017

AZZ533-180445-
Central La Paz AZ-
900 PM MST MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL
945 PM MST...

At 900 PM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 21 miles southeast of Parker, moving south at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Bouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3412 11413 3411 11394 3370 11393 3376 11424
TIME...MOT...LOC 0400Z 011DEG 10KT 3388 11405

Hernandez
Special weather statement, Jul 17, 9:23 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
923 PM MST MON JUL 17 2017

AZZ558-560-563-180515-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
923 PM MST MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1015 PM MST...

At 923 PM MST, Doppler radar was tracking a strong thunderstorm near
Hilltop, or 19 miles northeast of Globe, moving southwest at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3365 11047 3350 11035 3331 11060 3354 11078
TIME...MOT...LOC 0423Z 057DEG 13KT 3354 11049

Hernandez
Special weather statement, Jul 17, 9:41 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
941 PM MST MON JUL 17 2017

AZZ533-180530-
Central La Paz AZ-
941 PM MST MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 1030
PM MST...

At 941 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Quartzsite, or 28 miles south of Parker, moving
southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Quartzsite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3388 11419 3381 11401 3350 11408 3364 11439
TIME...MOT...LOC 0441Z 026DEG 12KT 3375 11412

Hernandez
Special weather statement, Jul 17, 9:51 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
951 PM MST MON JUL 17 2017

AZZ558-560-563-180530-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
951 PM MST MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1030 PM MST...

At 951 PM MST, Doppler radar was tracking a strong thunderstorm over
San Carlos, or 19 miles east of Globe, moving west at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
San Carlos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3338 11045 3329 11046 3323 11044 3324 11066
      3344 11062 3339 11041
TIME...MOT...LOC 0451Z 096DEG 12KT 3335 11046

Hernandez
Special weather statement, Jul 17, 10:31 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1031 PM MST MON JUL 17 2017

AZZ552-555-558-560>563-180615-
Southeast Gila County AZ-San Carlos AZ-
Apache Junction/Gold Canyon AZ-Dripping Springs AZ-Globe/Miami AZ-
Superior AZ-Pinal/Superstition Mountains AZ-
1031 PM MST MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL
1115 PM MST...

At 1030 PM MST, Doppler radar was tracking a strong thunderstorm near
Globe, moving southwest at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Globe, Superior, Hayden, Christmas, San Carlos, Miami, Top Of The
World, Cutter, Top-Of-The-World, Claypool, Central Heights-Midland
City, Boyce Thompson Arboretum and Inspiration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3319 11050 3314 11059 3315 11063 3307 11073
      3304 11072 3299 11076 3299 11079 3324 11094
      3313 11113 3323 11131 3353 11061 3336 11044
      3329 11046 3320 11040
TIME...MOT...LOC 0530Z 062DEG 41KT 3333 11081

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:52 PM MSTSpecial Weather StatementPSRGila38 min
Jul 17, 6:29 PM MSTSpecial Weather StatementPSRLa Paz46 min
Jul 17, 6:30 PM MSTSpecial Weather StatementPSR45 min
Jul 17, 6:58 PM MSTSpecial Weather StatementPSR47 min
Jul 17, 7:26 PM MSTSpecial Weather StatementPSRLa Paz49 min
Jul 17, 7:35 PM MSTSevere Thunderstorm WarningPSRLa Paz55 min
Jul 17, 8:18 PM MSTSpecial Weather StatementPSR42 min
Jul 17, 8:20 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jul 17, 9:00 PM MSTSpecial Weather StatementPSRLa Paz45 min
Jul 17, 9:23 PM MSTSpecial Weather StatementPSRGila52 min
Jul 17, 9:41 PM MSTSpecial Weather StatementPSRLa Paz49 min
Jul 17, 9:51 PM MSTSpecial Weather StatementPSR39 min
Jul 17, 10:31 PM MSTSpecial Weather StatementPSR44 min
Jul 17, 11:04 PM MSTFlash Flood WarningPSRGila3 hr
Jul 17, 11:27 PM MSTSpecial Weather StatementPSRPinal48 min
Jul 18, 12:11 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 18, 12:30 AM MSTSpecial Weather StatementPSRPinal45 min
Jul 18, 12:51 AM MSTSpecial Weather StatementPSRPinal39 min
Jul 18, 9:58 AM MSTFlash Flood WatchPSRGila, La Paz, Maricopa, Pinal16 hr
Jul 18, 2:24 PM MSTSpecial Weather StatementPSRGila51 min
Jul 18, 3:06 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa24 min
Jul 18, 3:42 PM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Jul 18, 3:55 PM MSTSpecial Weather StatementPSRGila50 min
Jul 18, 4:06 PM MSTFlash Flood WarningPSRGila3 hr
Jul 18, 4:34 PM MSTSpecial Weather StatementPSRMaricopa41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.